Over the years, more than a few patients in my women’s health practice have told me that their hormonal birth control — the pill, patch, ring, implant, injection, or IUD — made them feel depressed. And it’s not just my patients: several of my friends have felt the same way. And it’s not just me who has noticed this; decades of reports of mood changes associated with these hormone medications have spurred multiple research studies.

While many of these did not show a definitive association, a critical review of this literature revealed that all of it has been of poor quality, relying on iffy methods like self-reporting, recall, and insufficient numbers of subjects. The authors concluded that it was impossible to draw any firm conclusions from the research on this birth control and depression.

A strong study on hormonal birth control and depression

Credit: iStock, crankyT

Read more at Harvard…